A CASE REPORT ON ROSUVASTATIN INDUCED NEW ONSET DIABETES MELLITUS
Background: Statins are synthetic analogues of HMG-CoA primarily used to treat hyperlipidaemias with raised low density lipoproteins (LDL) and total cholesterol levels, which may lead to atherosclerotic plaque, Myocardial infarction (MI) and mortality in patients with known ischemic heart disease (IHD). They competitively inhibit the conversion of HMG-CoA to mevalonate by acting on HMG-CoA reductase enzyme. Generalised adverse effects of statins include myositis, myopathy, and elevated aminotransferase levels. But the incidence of statins induced diabetes mellitus is rare and is mainly due to long term use. However, recent meta-analyses of previous studies done with statins have shown that these drugs could induce new onset diabetes mellitus (NODM), especially in subjects prone to diabetes: obese, females, older age, Asian descent, and those with pre-diabetes or the metabolic syndrome. Case presentation: We report a case of young male who presented to us with complaints of uncontrolled diabetes mellitus after prolonged use of Rosuvastatin. Conclusions: He was diagnosed as a case of new onset non insulin dependent diabetes mellitus (NIDDM) after blood investigations.
Keywords: Rosuvastatin, IHD, NIDDM, NODM, Aminotransferase, Myositis.
[Full Text Article]